Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 13, NWS Amarillo, TX

July 7, 2010Collingsworth County, Donley County, Texas

NWS Amarillo, TX issued this flash flood warning at Jul 7, 2010, 1:56 AM CDT for Collingsworth County, Donley County, Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2010, 1:56 AM CDT (06:56 UTC)
Expired
Jul 7, 2010, 6:00 AM CDT
In force
4 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

Counties Collingsworth County, TX, Donley County, TX

The radar

The Amarillo radar (KAMA), 108 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 5:00 AM CDTFLASH FLOOD2 Ne Hedley, TXWATER AT LEAST ONE FOOT DEEP IS FLOWING OVER FM 1932 OUT OF HEDLEY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 184 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 6.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2010-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2010-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
2591 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

826 
WGUS54 KAMA 070656
FFWAMA
TXC087-129-071100-
/O.NEW.KAMA.FF.W.0013.100707T0656Z-100707T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
156 AM CDT WED JUL 7 2010

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COLLINGSWORTH COUNTY IN THE PANHANDLE OF TEXAS...
  THIS INCLUDES THE CITY OF WELLINGTON...
  DONLEY COUNTY IN THE PANHANDLE OF TEXAS...
  THIS INCLUDES THE CITY OF CLARENDON...

* UNTIL 600 AM CDT

* AT 152 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 8
  MILES NORTHEAST OF WELLINGTON TO SAMNORWOOD TO LELIA LAKE...OR
  ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF WELLINGTON TO 7
  MILES SOUTH OF SHAMROCK TO 10 MILES EAST OF CLARENDON...MOVING
  NORTH AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GREENBELT LAKE

ADDITIONAL RAINFALL AMOUNTS OF UP TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLOODING...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0
6 3 3 5 1 1 2 1.

&&

LAT...LON 3486 10101 3516 10083 3517 10000 3475 10001
      3474 10066

$$

SJOHNSON
1 follow-up statement
687 
WGUS74 KAMA 070824
FFSAMA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
324 AM CDT WED JUL 7 2010

TXC087-129-071100-
/O.CON.KAMA.FF.W.0013.000000T0000Z-100707T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLLINGSWORTH TX-DONLEY TX-
324 AM CDT WED JUL 7 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM CDT FOR
DONLEY AND COLLINGSWORTH COUNTIES...

AT 320 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN.  THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM WELLINGTON TO 15 MILES WEST OF 
SHAMROCK TO 11 MILES SOUTHEAST OF CLARENDON...MOVING NORTH AT 20 
MPH. IN ADDITION...MORE SHOWERS AND THUNDERSTORMS HAVE DEVELOPED 
SOUTH OF THE REGION AND WILL MOVE INTO DONLEY AND COLLINGSWORTH 
COUNTIES OVER THE NEXT FEW HOURS.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SAMNORWOOD...LUTIE AND GREENBELT LAKE

ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLOODING...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 
6 3 3 5 1 1 2 1.

&&

LAT...LON 3486 10101 3516 10083 3517 10000 3475 10001
      3474 10066

$$

SJOHNSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 11:54 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 6, 11:54 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1154 PM CDT TUE JUL 6 2010

.AVIATION...
06Z TAFS...A MCV CONTINUES TO SPIN IN THE SOUTHWEST TX PANHANDLE
TONIGHT WITH ADDITIONAL THUNDERSTORMS DEVELOPING NEARBY. HOWEVER THIS
AREA OF THUNDERSTORMS HAVE DIMINISHED IN COVERAGE AS THEY SLOWLY LIFT
TO THE NORTH...SO DO NOT EXPECT ANY STORMS TO IMPACT THE KAMA
TERMINAL. WITHOUT ANY ADDITIONAL STORMS LOOKING LIKE THEY WILL IMPACT
KDHT/KGUY EITHER...HAVE REMOVED CB REMARKS FROM THE TAFS THIS
EVENING. LOW LEVEL MOISTURE REMAINS PLENTIFUL ACROSS THE AREA WHICH
CAN LEAD TO LOW CLOUDS OVERNIGHT. FOR NOW HAVE JUST LEFT SCT010-020
BUT THIS MAY NEED TO BE MONITORED FOR POSSIBLE AMENDMENTS. A COLD
FRONT WAS CURRENTLY ACROSS THE NORTHERN PLAINS. FEEL THE MODELS MAY
BE A BIT TOO SLOW WITH THIS FRONT SO HAVE FROPA AT KDHT/KGUY AT 02Z.
THE FRONT SHOULD PUSH THROUGH KAMA JUST BEYOND THE SCOPE OF THIS
FORECAST PERIOD. ANOTHER ROUND OF THUNDERSTORMS ARE POSSIBLE
WEDNESDAY SO JUST HAVE THIS POSSIBILITY COVERED BY CB REMARKS AS
TIMING OF STORMS IMPACTING THE TERMINALS IS UNCERTAIN ATTM.

CLK

&&

.PREV DISCUSSION... /ISSUED 1039 PM CDT TUE JUL 6 2010/

UPDATE...
MCV OVER THE SOUTHWEST TEXAS PANHANDLE IS EXPECTED TO SLOWLY DRIFT
NORTHEAST ACROSS THE AREA OVERNIGHT. HAVE ADJUSTED THE POPS ACCORDING
TO THE EXPECTED PATH OF THE MCV.

PREV DISCUSSION... /ISSUED 652 PM CDT TUE JUL 6 2010/

UPDATE...
STORMS CONTINUE TO INCREASE IN COVERAGE ACROSS EASTERN NM THIS
EVENING IN RESPONSE TO A VORT MAX NEARBY. WITH A MOIST AND UNSTABLE
ENVIRONMENT ACROSS THE PANHANDLES...HAVE GONE AND INCREASED POPS
ACROSS THE WESTERN PORTION OF THE PANHANDLES THIS EVENING. REMAINDER
OF THE GOING FORECAST LOOKS ON TRACK...THUS NO OTHER CHANGES WERE MADE.

CLK/LG

AVIATION...
0000 UTC TAFS...CURRENT RADAR REFLECTIVITY IMAGERY SHOWS
THUNDERSTORMS CONTINUE TO INCREASE IN COVERAGE ACROSS EASTERN NM.
GIVEN WEAK FLOW ALOFT...UNSURE IF ANY STORMS WILL MAKE IT TO THE
TERMINALS SO CONFIDENCE IS TOO LOW TO MENTION A PREVAILING -TSRA.
HOWEVER SINCE THE PANHANDLES SITS UNDER A MOIST...UNSTABLE...AND
WEAKLY CAPPED ATMOSPHERE...DECIDED TO JUST RETAIN CB REMARKS THROUGH
LATER THIS EVENING. AMPLE LOW LEVEL MOISTURE CAN RESULT IN SCT020-030
TO DEVELOP OVERNIGHT BUT MAY HAVE TO THINK ABOUT INTRODUCING BKN MVFR
CIGS LATER ON. EXPECT BKN MID CLOUDS WEDNESDAY WITH ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS. HAVE INDICATED THIS POSSIBILITY WITH CB
REMARKS DURING THE AFTERNOON HOURS.

CLK

PREV DISCUSSION... /ISSUED 400 PM CDT TUE JUL 6 2010/

DISCUSSION...
THUNDERSTORMS PUSHING NORTH INTO THE TEXAS PANHANDLE HAVE GENERATED
OUTFLOW BOUNDARIES WHICH ARE HELPING ADDITIONAL STORMS DEVELOP.
ALTHOUGH COVERAGE AND INTENSITY OF THE STORMS REMAINS LIMITED.
HOWEVER...THE MOIST UNSTABLE AIR SHOULD CONTINUE THROUGH THE EVENING
SO CARRIED POPS WITH THE GREATER CHANCES LOCATED ACROSS THE SOUTHERN
TEXAS PANHANDLE. THE WEAK FLOW ALOFT IS LIMITING STORM MOVEMENT SO
THINKING HEAVY RAIN AND LOCALIZED FLOODING WILL REMAIN THE MAIN
IMPACT THROUGH THE EVENING...WITH THE POTENTIAL FOR A FEW HAIL STONES
OR STRONG WIND GUSTS NOT COMPLETELY RULED OUT. LL WINDS GENERALLY OUT
OF THE SOUTH TO SOUTHEAST SHOULD KEEP DEW POINTS UP OVERNIGHT KEEPING
LOW TEMPS IN THE 60S TO LOW 70S. WEAK UPPER FLOW CONTINUES INTO
WEDNESDAY AS THE PANHANDLES SIT BETWEEN THE AMPLIFIED UPPER RIDGE
OVER THE EASTERN US...AND THE WEAK HIGH OVER THE FOUR CORNERS REGION.
INSTABILITY DECREASES SLIGHTLY TOMORROW BUT THE PRECIP WATER VALUES
ARE PROGGED TO JUMP BY A HALF AN INCH OR SO. GIVEN THE THETA E
RIDGING...INCREASED MOISTURE AND POTENTIAL OUTFLOW BOUNDARIES HANGING
AROUND...FELT THE GRADUAL INCREASE IN POPS WAS JUSTIFIED THROUGH THE
DAY TOMORROW. ALTHOUGH HIGH TEMPS MAY REACH MID TO UPPER 80S AS THE
COLD FRONT IS EXPECTED TO REMAIN NORTH OF THE CWA UNTIL WEDNESDAY
EVENING. THE MAIN LIMITED FACTOR TO HIGHS TOMORROW WILL BE POTENTIAL
CLOUD COVER AND PRECIP...ALONG WITH THE COOLER 850MB TEMPS PROGGED BY
THE MODELS.

BEST SHOT FOR PRECIP WILL COME WITH THE COLD FRONT WED NIGHT INTO
THURS ALONG WITH THE UPPER SUPPORT FROM THE UPPER TROUGH. MODELS HAVE
CONSISTENTLY PAINTED PRECIP FOCUSED IN THE NORTHERN CWA EARLY
THURSDAY...TRANSITIONING TO A MORE BROAD AREA DURING THE DAY. SO
LIKEWISE ADJUSTED POPS TO LIKELY ACROSS THE NORTH EARLY THURS AND
THEN TRENDED TO HIGH END CHANCE ACROSS MOST OF THE AREA DURING THE
DAY. EXPECTING A CLOUDY AND COOL DAY OTHERWISE WITH HIGH TEMPS
STALLED IN THE MID 70S...WHICH MAY STILL BE TOO HIGH GIVEN THE MET
SUGGESTING UPPER 60S TO LOW 70S ACROSS MUCH OF THE AREA. THE NAM DID
INITIALIZE THE LL TEMPS SLIGHTLY BETTER THIS MORNING ACROSS THE
NORTHERN US SO THERE MAY BE MERRITT IN THE COLDER SOLUTION. WOULD LIKE
TO SEE THE FRONT SAMPLED A BIT FURTHER SOUTH INTO THE CONUS BEFORE
JUMPING HARD ON THE NAM SOLUTION SO TRENDED IN BETWEEN THE MAV AND
MET SOLUTIONS FOR NOW.

MODELS HAVE BACKED OFF ON THE AMPLIFIED WESTERN US RIDGE FOR THE
FRIDAY THROUGH SUNDAY TIME FRAME LEAVING A MORE ZONAL FLOW REGIME IN
PLACE. THE COLD FRONT SHOULD STALL SOUTH OF THE PANHANDLES
FRIDAY...BUT MODELS ARE NOW SUGGESTING THE STATIONARY FRONT MAY BE
SLIGHTLY CLOSER TO THE SOUTHEAST TEXAS PANHANDLE THAN PREVIOUS
SOLUTIONS INDICATED. SO INTRODUCED A FEW POPS ON FRIDAY...BUT
EXPECTING A BREAK IN THE ACTIONS FRIDAY EVENING THROUGH SATURDAY
MORNING AS THE FRONT WASHES OUT AND SOUTHERN LL FLOW RETURNS TO THE
PANHANDLES. ALSO...APPEARS A LEE SIDE TROUGH MAY BEGIN TO DEVELOP ON
SATURDAY PROVIDING A POTENTIAL FOCUS FOR STORM INITIATION. GIVEN THE
WESTERLY FLOW ALOFT...AND THE POTENTIAL TROUGH AXIS AS A
FOCUS...DECIDED TO KEEP POPS GOING SATURDAY AFTERNOON FOR THE WESTERN
ZONES. FORECAST REMAINS DRY ON SUNDAY AND MONDAY. GFS DOES SUGGEST
THAT THE SURFACE TROUGH WILL PUSH SOUTH ACROSS THE CWA ON SUNDAY
EVENING INTO MONDAY...FOLLOWED BY A COLD FRONT MONDAY MORNING. MODELS
HAVE BEEN INCONSISTENT WITH THE LATE WEEKEND FRONT...SO CURRENTLY DID
NOT INSERT PRECIP.

JJB

FIRE WEATHER...
ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON ACROSS
MUCH OF THE TEXAS PANHANDLE. THE MOIST AIR IN PLACE WILL KEEP MINIMUM
RELATIVE HUMIDITY VALUES ABOVE 30 PERCENT TODAY AND WEDNESDAY. A COLD
FRONT IS EXPECTED TO MOVE INTO THE PANHANDLES LATE WEDNESDAY INTO
THURSDAY BRINGING COOLER AIR...AND GREAT CHANCES FOR PRECIPITATION.
FIRE WEATHER CONCERNS REMAIN LOW THROUGH THE WEEK.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

05/15
Hazardous weather outlook, Jul 6, 10:42 PM CDT, 3 hours 14 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1042 PM CDT TUE JUL 6 2010

OKZ001>003-TXZ001>020-071100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1042 PM CDT TUE JUL 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS ARE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES
TONIGHT. THOUGH SEVERE STORMS ARE NOT EXPECTED AT THIS TIME...HEAVY
RAIN IS POSSIBLE AND COULD LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...

THE CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY ACROSS THE
TEXAS AND OKLAHOMA PANHANDLES. THUNDERSTORMS WILL ALSO BE POSSIBLE
ACROSS THE WESTERN PORTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES ON
SATURDAY NIGHT. HEAVY RAIN IS THE PRIMARY CONCERN WITH THESE
STORMS...WHICH COULD LEAD TO LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TONIGHT.

CLK

In the hours before

Special weather statement, Jul 6, 11:01 PM CDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1101 PM CDT TUE JUL 6 2010

OKZ003-TXZ005-070500-
BEAVER OK-LIPSCOMB TX-
1101 PM CDT TUE JUL 6 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL MIDNIGHT CDT FOR LIPSCOMB AND BEAVER
COUNTIES.

AT 1102 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
DETECTED A STRONG THUNDERSTORM OVER FOLLETT...MOVING NORTHWEST AT 20
MPH.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

CLK

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 12:42 AM CDTAreal Flood AdvisoryAMACollingsworth6 hr
Jul 7, 3:35 AM CDTFlash Flood WatchAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more49 hr
Jul 7, 5:21 AM CDTAreal Flood AdvisoryAMAWheeler4 hr
Jul 7, 5:55 AM CDTAreal Flood AdvisoryAMADonley2 hr
Jul 7, 11:14 AM CDTRiver Flood WarningAMACollingsworth, Donley3 hr

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.